A 14-year-old female with a history of depression and prior overdose presented via EMS following an intentional overdose of benzonatate. She ingested approximately 15, 100-mg benzonatate tablets and began having seizure activity at home. Her mother believes she stopped breathing. On EMS arrival, she was unresponsive and then lost pulses. Return of spontaneous circulation was achieved after epinephrine, naloxone 0.8 mg, and six minutes of CPR. She was then intubated. Initial EKG showed sinus tachycardia with normal QRS and QTc.
Explore This IssueACEP Now: Vol 42 – No 01 – January 2023
Benzonatate (Tessalon) is a non-opioid antitussive that has been available for over 50 years. Structurally similar to ester-type local anesthetics, its mechanism includes sodium channel blockade and anesthesia of pulmonary stretch receptors. Benzonatate’s onset of action is approximately 15 to 20 minutes with effects lasting three to eight hours.1 A seven-year, retrospective review of poison center data regarding benzonatate ingestions returned 2,172 patients; five percent of these ingestions resulted in serious outcomes, including four deaths due to dysrhythmias.2 While seemingly rare, these clinically significant effects included tachycardia, agitation, seizures, status epilepticus, and dysrhythmias. Cardiac arrest was reported in eight patients (0.3 percent of cases analyzed).
Sodium channel blockade presents as prolongation of the QRS duration and subsequent risk of tachydysrhythmias. Other substances known to cause sodium channel blockade include tricyclic antidepressants, type 1A and 1C antidysrhythmics, diphenhydramine, bupropion, and cocaine among many others.3
Management of benzonatate toxicity is largely supportive. Local anesthesia of the oropharynx may increase risk of aspiration events and difficulty tolerating secretions. Seizures should be treated with benzodiazepines, and tachydysrhythmias or cardiac arrest with typical ACLS care. Sodium channel blockade, as evidenced by a wide QRS complex, can be treated with 1–2 meq/kg of sodium bicarbonate. Further QRS prolongation following this bolus can be treated with repeat boluses, or initiation of a bicarbonate infusion (three ampules sodium bicarbonate in one liter D5W, run at twice the rate of maintenance IV fluid. If the patient is protecting their airway and can tolerate oral medications, or was intubated for their symptoms, activated charcoal (1g/kg) can be considered to adsorb any benzonatate remaining in the gastrointestinal tract.
More recently, a retrospective analysis of several databases including the National Poison Data System, FDA Adverse Event Reporting System, medical literature, and others was performed to evaluate benzonatate prescribing, exposures, and adverse events in pediatric patients.4 They found that the majority of exposures under age five years were exploratory, whereas most exposures in the 10- to 16-year-old age group were intentional. Additionally, they found a 62-percent increase in benzonatate prescribing, mainly among adolescent patients. During the time frame the authors examined, codeine- and hydrocodone-containing antitussive use decreased, likely due to efforts to decrease opioid prescribing in the face of the opioid epidemic. Ultimately, while benzonatate prescription is rare among pediatric patients, there has been an increase in exploratory ingestions among young children and misuse among adolescents. Emergency physicians should be cognizant that, while benzonatate is not an opioid, it is not without significant risk, and treatment mirrors that of other drugs that block sodium channels.